Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 29, NWS Kansas City, MO

April 9, 2001Lafayette County, Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 9, 2001, 6:33 PM CDT for Lafayette County, Saline County, Missouri. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 6:33 PM CDT (23:33 UTC)
Expired
Apr 9, 2001, 7:15 PM CDT
In force
42 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lafayette County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 6:42 PM CDTHail 0.75Marshall, MO
Apr 9, 6:50 PM CDTHail 1Marshall, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 092333
SVRMCI
MOC107-195-100015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
633 PM CDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN CENTRAL MISSOURI
  THIS INCLUDES THE CITIES OF...MARSHALL...SLATER...SWEET SPRINGS
  SOUTHEASTERN LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF CONCORDIA

* UNTIL 715 PM CDT

* AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CONCORDIA...OR ABOUT 2 MILES EAST OF
  CONCORDIA...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MALTA BEND AT 645 PM CDT
  MARSHALL AT 655 PM CDT
  SLATER AT 705 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.

LAT...LON 3904 9365 3892 9354 3905 9296 3937 9312

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:59 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Apr 9, 1:59 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
158 PM CDT SUN APR 8 2001

MAIN FORECAST CONCERNS WILL BE THUNDERSTORM POTENTIAL FOR THE NEXT
48 HOURS. IN THE SHORT TERM...WEAK FRONT HAS PUSHED AS FAR SOUTH AS
ABOUT A KIRK-KMKC LINE. AM NOT EXPECTING IT TO MOVE MUCH FURTHER AS
SURFACE HEATING...ALONG WITH THE INITIATION OF TROUGHING TO THE LEE
OF THE ROCKIES...SHOULD IMPEDE ANY ADDITIONAL SOUTHWARD MOVEMENT.
SOME SCATTERED CONVECTION WILL MOST LIKELY DEVELOP THIS EVENING
ALONG AND SOUTH OF BOUNDARY. GOING CHANCE POPS HAVE THIS COVERED
WELL.

MODERATE TO STRONG LOW-LEVEL JET SETS UP OVER SOUTHERN PLAINS
TONIGHT...IN RESPONSE TO DEEPENING SYSTEM OVER EASTERN
COLORADO...PROVIDING ADDITIONAL FORCING FOR SHOWERS AND
THUNDERSTORMS INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.  AS
TUESDAY PROGRESSES WILL LIKELY SEE WARM FRONT SHIFT NORTHWARD...AND
CHANCES FOR THUNDERSTORM ACTIVITY IN EAX CWA INCREASE. SEVERE
WEATHER ALSO A POSSIBILITY...BUT BEST THREAT WILL REMAIN TO THE WEST.

SYSTEM FOR TUESDAY AND WEDNESDAY AMAZINGLY SIMILAR TO SYSTEM LATE
LAST WEEK. MODELS CURRENTLY SURGE DRY LINE IN WESTERN PORTION OF CWA
BETWEEN 12Z AND 18Z WEDNESDAY MORNING...NOT A REAL FAVORABLE TIME
FOR SEVERE WEATHER. HOWEVER...MODEL FORECASTS WERE FAST WITH SYSTEM
LAST WEEK...SO WE WILL HAVE TO WATCH HOW THINGS EVOLVE. EXPECTING TO
INSERT SOME TYPE OF WINDY/BREEZY WORDING IN THE FORECAST FOR TUESDAY
AND WEDNESDAY...AS GRADIENT TIGHTENS AROUND INTENSE SURFACE LOW
MOVING TO THE NORTHWEST OF CWA.

UPPER FLOW PATTERN BECOMES A BIT MORE ZONAL INTO THE
EXTENDED...WHICH WILL LEAVE REGION SUSCEPTIBLE TO PERIODIC FAST
MOVING UPPER WAVES. CURRENT EXTENDED MODELS BRING NEXT SYSTEM
THROUGH ON FRIDAY. AREA APPEARS TO BE IN COOLER AND DRIER AIR BY
THIS TIME...SO AM PLANNING TO MOVE CURRENT CHANCE FOR SHOWERS ON
SATURDAY UP TO FRIDAY.

CONSIDERING HOW TEMPERATURES HAVE RESPONDED THE LAST SEVERAL
DAYS...FWC AND MAV GUIDANCE APPEARS A BIT COOL. AM PLANNING TO GO
ABOVE THESE NUMBERS.

.EAX...
KS...NONE
MO...NONE

MJM

In the hours before

Special weather statement, Apr 9, 1:00 PM CDT, 5 hours 33 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT MON APR 9 2001

FORECAST: THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING SOUTH OF A LINE FROM PAOLA KANSAS...TO MARSHALL
MISSOURI...TO MOBERLY MISSOURI. IF THE STORMS DO DEVELOP...A FEW MAY
THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE
NECESSARY LATE THIS AFTERNOON INTO THIS EVENING. ADDITIONAL SHOWERS
AND THUNDERSTORMS ARE POSSIBLE TOWARDS DAYBREAK TOMORROW...
ESPECIALLY SOUTH OF INTERSTATE 70. THIS ACTIVITY IS NOT EXPECTED TO
BE SEVERE.

DISCUSSION: A WEAK COLD FRONT MOVING THROUGH THE REGION WILL ACT AS
A POSSIBLE TRIGGER FOR THUNDERSTORM ACTIVITY LATE THIS AFTERNOON
INTO THIS EVENING. AT THIS TIME...LOCATIONS SOUTH OF A LINE FROM
PAOLA KANSAS...TO MARSHALL MISSOURI...TO MOBERLY MISSOURI HAVE THE
BEST CHANCE OF SEEING PRECIPITATION. STRONG SOUTHERLY FLOW IN THE
LOWER LEVELS OF THE ATMOSPHERE IS FORECAST TO DEVELOP LATE
TONIGHT...BRINGING MOISTURE BACK INTO THE REGION. AS A
RESULT...THUNDERSTORMS WILL ONCE AGAIN BE A POSSIBILITY TOWARDS
DAYBREAK TOMORROW...ESPECIALLY SOUTH OF INTERSTATE 70.

OUTLOOK: A POTENT UPPER STORM SYSTEM OVER THE WESTERN UNITED
STATES...WILL MOVE EAST TONIGHT THROUGH WEDNESDAY. MORE
THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY...WITH SEVERE
STORMS POSSIBLE ON BOTH DAYS.

MJM

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX
Special weather statement, Apr 9, 5:15 PM CDT, 1 hour 18 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
515 PM CDT MON APR 9 2001

FORECAST: SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING SOUTH
OF A LINE FROM PAOLA KANSAS...TO MARSHALL MISSOURI...TO MOBERLY
MISSOURI. A FEW OF THE STORMS MAY BECOME SEVERE AND PRODUCE LARGE
HAIL UP TO BASEBALL SIZE...DAMAGING WINDS AND TORNADOES.

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. ADDITIONAL SHOWERS
AND THUNDERSTORMS ARE POSSIBLE TOWARDS DAYBREAK TOMORROW...
ESPECIALLY SOUTH OF INTERSTATE 70. THIS ACTIVITY IS NOT EXPECTED TO
BE SEVERE.

DISCUSSION: A COLD FRONT FROM SOUTH CENTRAL KANSAS THROUGH WEST
CENTRAL AND CENTRAL MISSOURI WILL ACT TO FOCUS THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON AND EVENING. INCREASING SOUTH WINDS
SOUTH OF THE FRONT WILL DRAW MOIST AND VERY UNSTABLE AIR
NORTHWARD...AND INTO PARTS OF EAST CENTRAL KANSAS AND WEST CENTRAL
MISSOURI. AS A RESULT...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
SOUTH OF A PAOLA KANSAS TO MOBERLY LINE...WITH THE POSSIBILITY OF
SHOWERS AND THUNDERSTORMS TOWARDS DAYBREAK TOMORROW...SOUTH OF
INTERSTATE 70.

OUTLOOK: A POTENT UPPER STORM SYSTEM OVER THE WESTERN UNITED STATES
WILL MOVE EAST TONIGHT THROUGH WEDNESDAY. MORE THUNDERSTORMS ARE
EXPECTED TUESDAY AND WEDNESDAY...WITH SEVERE STORMS POSSI
BLE ON BOTH
DAYS.

JULY

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:50 PM CDTSevere Thunderstorm WarningEAXNodaway40 min
Apr 8, 7:57 PM CDTSevere Thunderstorm WarningEAXHolt48 min
Apr 8, 8:23 PM CDTSevere Thunderstorm WarningEAXNodaway52 min
Apr 8, 8:38 PM CDTSevere Thunderstorm WarningEAXHolt37 min
Apr 8, 8:57 PM CDTTornado WarningEAXNodaway, Worth33 min
Apr 8, 9:14 PM CDTSevere Thunderstorm WarningEAXHolt, Nodaway61 min
Apr 8, 9:27 PM CDTSevere Thunderstorm WarningEAXWorth48 min
Apr 8, 10:38 PM CDTSevere Thunderstorm WarningEAXAtchison37 min
Apr 9, 6:44 PM CDTSevere Thunderstorm WarningEAXCass46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.